Nebraska, 2006

Hail in Nebraska, September 27, 2006

September 27, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 27, 1:23 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 27, 1:23 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
223 PM CDT WED SEP 27 2006

.DISCUSSION...
CONCERNS EARLY ON WILL BE FAST MOVING SHORTWAVE TROF AND
ASSOCIATED WINDS AND PRECIPITATION (CONVECTIVE POTENTIAL).

AT THE START OF THE FCST PERIOD...THE STORM SYSTEM WILL BE OVER
THE CWA AND SHOULD QUICKLY MOVE INTO MO BY 06Z...AIDED BY THE
125KT JET ALOFT. EXPECT WINDS TO PICK UP WITH 3 TO 5MB 3HR PRES RISES
BEHIND IT LATER TAF. 18Z 3HR PRES RISES WERE ONLY 2-3MB AND WIND
GUSTS WERE IN THE 38 TO 40 KT RANGE.  SOME STEEPER LAPSE RATES
PRESENT...HOWEVER...CLOUDCOVER WILL WORK AGAINST THE FULL MIXING
POTENTIAL. BOTH THE NAM/GFS HAVE THE 40KT H85 WIND AXIS WHERE
CURRENT WIND ADVISORY IS IN EFFECT FOR PARTS OF ERN NEB. WILL HAVE
TO MONITOR THIS THROUGHOUT THE AFTERNOON. EARLY THOUGHTS ARE TO
KEEP CURRENT WIND ADVISORY GOING FOR WRN COUNTIES.  THERE HAVE
BEEN A FEW LIGHTNING STROKES OVR SD AND THE NAM FCST SOUNDINGS
SHOW BETWEEN 200 AND 500 J/KG WITH THE COLD POOL ALOFT. THE BEST
H85-H7 FRONTOGENESIS IS S OF THE AREA BY 00Z ALONG WITH THE MID
LEVEL LAPSE RATES...HOWEVER...UVV AND MOISTURE ARE MAXIMIZED OVR
THE MO RIVER AT 00Z. THE SWODY1 DID HIGHLIGHT THE POTENTIAL FOR
ISOLATED SVR DUE TO THE RESIDUAL 50S SFC DEWPOINTS AND THE CD AIR
ALOFT WITH POSSIBLE BAND OF LOW- TOPPED FAST MOVING TSRA. AGAIN
WILL MONITOR THIS...AND HAVE THIS COVERED IN THE HWO AND HAVE
MENTION OF ISOLATED TSRA IN THE GRIDS/ZONES.

THURSDAY...HIGH PRESSURE AND COLD AIR ALOFT WILL DOMINATE. WITH
SOME LINGERING MOISTURE AND COOL TEMPS ALOFT...WOULD EXPECT SOME
SCU TO HOLD TEMPS DOWN. LOWS UPR 30S TO LOWER 40S THURSDAY
MORNING. WILL TEND TOWARD COOLER MET NUMBERS AND HOLD MOST READINGS
IN THE 50S. THURSDAY NIGHT MAY HAVE SOME PATCHY FROST IN SW IA
BEFORE THE S FLOW PICKS UP. MODELS DIFFER ON FRI WITH THE NAM
FARTHER WEST WITH THE PRECIP AS ANOTHER SHORTWAVE TROF MOVES ACRS
MN AND A STRONG H25 140KT JET DIVING INTO THE PLAINS. DID NOT ADD
ANY POPS FOR FRI AND WAS LEANING MORE WITH THE GFS...BUT WILL WANT TO
WATCH THIS. WARMER HIGHS FRI WITH WAA AHEAD OF THE FRONTAL
PASSAGE AND RAISED TEMPS SOME 3-5 DEG. GFS TENDS TO WASH THE FNT OUT
MORE THAN THE NAM FRI NIGHT...WITH NAM HAVING MUCH COLDER H85
TEMPS. OVERALL NOT MUCH DIFFERENCE IN GUID MIN T FCSTS AND HAVE
LOWS FM THE UPR 40S TO LOWER 50S.

FOR THE EXTENDED...SATURDAY THROUGH WEDNESDAY...THE MAIN MID TROP
TROF REMAINS TO THE EAST OF THE FCST AREA SAT WITH SURFACE HIGH
PRESSURE OVR THE REGION. THIS PATTERN IS A DRY ONE (FIRST TIME IN
EIGHT WEEKS WITH NO RAIN FRI-SUN). BOTH THE EMCWF/GFS HAVE THE SFC
FNT ADVANCING TO CNTRL NEB BY 12Z MON...WITH THE ECMWF A LITTLE
FASTER ON THE FROPA BY 00Z. FCST IS MAINLY DRY WITH THE BETTER
FORCING TO THE N IN MN. BY TUESDAY...HOWEVER...THE BOUNDARY LIES
NR THE NEB/KS BORDER OR INTO NRN KS WITH H85 DEWPOINTS POOLING
ALONG THE FNT AND SW FLOW ALOFT. THINK THERE IS ENOUGH FORCING TO
INCLUDE SOME MENTION OF PRECIP TUE INTO WED...ALTHOUGH TIMING OF
WAVES EMBEDDED IN THE FLOW UNCERTAIN AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR NEZ042-NEZ043-NEZ044-NEZ050-NEZ051-NEZ065-NEZ066-NEZ078-
     NEZ088-NEZ089.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ030.

IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Sep 27, 10:33 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CDT WED SEP 27 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1133 AM CDT WED SEP 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON DUE TO A STRONG
UPPER LEVEL STORM SYSTEM MOVING THROUGH THE AREA. BECAUSE OF
LIMITED INSTABILITY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW OF THE STORMS ACROSS NORTHEAST NEBRASKA AND WESTERN
IOWA COULD CONTAIN MARGINALLY SEVERE HAIL AND GUSTY WINDS DUE TO VERY
COLD TEMPERATURES ALOFT.

A WIND ADVISORY ALSO IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA FROM
THIS AFTERNOON INTO THE EVENING...GENERALLY SOUTH AND WEST OF LINE
FROM ALBION TO COLUMBUS...TO LINCOLN AND BEATRICE. WINDS IN THIS AREA
WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH LATE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY AS A NEW
WEATHER DISTURBANCE MOVES THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

NWS

In the hours before

Local storm report, Sep 27, 1:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
233 PM CDT WED SEP 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 SW ELGIN              41.93N 98.15W
09/27/2006  E0.25 INCH       ANTELOPE           NE   TRAINED SPOTTER

&&
Local storm report, Sep 27, 1:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
255 PM CDT WED SEP 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             PETERSBURG              41.85N 98.08W
09/27/2006  E0.88 INCH       BOONE              NE   EMERGENCY MNGR

            GROUND IS WHITE FROM PEA SIZE HAIL. FEW DIME TO NICKEL
            SIZE REPORTED AS WELL.

&&

The radar

The Omaha radar (KOAX), 129 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
September 27, 2:05 PM CST
Where
Madison County, 2 mi SW of Newman Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.733, -97.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533727.